Alert archive / Louisiana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 59, NWS Lake Charles, LA

June 6, 2013Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 6, 2013, 2:07 AM CDT for Rapides Parish, Louisiana. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2013, 2:07 AM CDT (07:07 UTC)
Expired
Jun 6, 2013, 3:00 AM CDT
In force
53 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Rapides Parish, LA

The radar

The Ft Polk radar (KPOE), 45 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 2:15 AM CDTTSTM WND GST 60Alexandria, LAWIND ESTIMATED BY PUBLIC OF 60 TO 70 MPH NEAR AIRPORT.
Jun 6, 2:20 AM CDTHAIL 1Alexandria, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2013-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2013-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3445 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WUUS54 KLCH 060707
SVRLCH
LAC079-060800-
/O.NEW.KLCH.SV.W.0059.130606T0707Z-130606T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
207 AM CDT THU JUN 6 2013

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RAPIDES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES...ALEXANDRIA INTERNATIONAL AIRPORT...ALEXANDRIA...

* UNTIL 300 AM CDT

* AT 206 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH...OVER ALEXANDRIA
  INTERNATIONAL AIRPORT.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM... WILL OTHERWISE IMPACT MAINLY RURAL AREAS
  OF THE INDICATED PARISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS PRODUCED WINDS OF 68 MPH AT THE ALEXANDRIA AIRPORT. 
SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3123 9260 3139 9261 3139 9243 3124 9242
TIME...MOT...LOC 0706Z 091DEG 0KT 3132 9252

$$

23
2 follow-up statements
282 
WWUS54 KLCH 060739
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
239 AM CDT THU JUN 6 2013

LAC079-060800-
/O.CON.KLCH.SV.W.0059.000000T0000Z-130606T0800Z/
RAPIDES LA-
239 AM CDT THU JUN 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR CENTRAL RAPIDES PARISH...

AT 233 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
AND WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES SOUTH 
OF THE ALEXANDRIA INTERNATIONAL AIRPORT  THE STORM WAS NEARLY 
STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS...UP TO 68 
MPH AND LARGE DAMAGING HAIL UP TO QUARTER SIZE. SEEK SHELTER INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3123 9260 3139 9261 3139 9243 3124 9242
TIME...MOT...LOC 0737Z 091DEG 0KT 3132 9252

$$

MM
220 
WWUS54 KLCH 060759
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
259 AM CDT THU JUN 6 2013

LAC079-060808-
/O.EXP.KLCH.SV.W.0059.000000T0000Z-130606T0800Z/
RAPIDES LA-
259 AM CDT THU JUN 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RAPIDES PARISH WILL
EXPIRE AT 300 AM CDT...

THE THUNDERSTORM HAS DRIFTED WEST AND WEAKENED. IT IS NO LONGER A 
THREAT.

LAT...LON 3123 9260 3139 9261 3139 9243 3124 9242
TIME...MOT...LOC 0758Z 091DEG 0KT 3132 9252

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:41 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 5, 11:41 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1141 PM CDT WED JUN 5 2013

.DISCUSSION...
A PRE-FRONTAL TROUGH EXTENDS THROUGH MONROE THROUGH THE LAKES
REGION OF SOUTHEAST TEXAS. SCATTERED SHOWERS AND THUNDERSTORMS
ARE FIRING UP ACROSS EAST CENTRAL LOUISIANA...VICINITY THE I-49
CORRIDOR. AMENDED THE ZONES ACCORDINGLY.

&&

.PREV DISCUSSION... /ISSUED 1007 PM CDT WED JUN 5 2013/

DISCUSSION...
LOWERED RAIN CHANCES FOR THE REMAINDER OF TONIGHT. OTHERWISE...THE
ZONE PACKAGE IS ON TARGET.

PREV DISCUSSION... /ISSUED 629 PM CDT WED JUN 5 2013/

DISCUSSION...
FOR THE 06/00Z TAF ISSUANCE.

AVIATION...
A FEW DIURNALLY DRIVEN SHOWERS AROUND LOWER ACADIANA WILL DIMINISH
BY SUNSET. WILL KEEP A VCSH AT KLFT/KARA TO ACCOUNT FOR THIS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE EVENING. LOW
CLOUDS EXPECTED TO REDEVELOP OVERNIGHT WITH MVFR TYPE CEILINGS AT
ALL TAF SITES. A SURFACE BOUNDARY WILL MOVE DOWN FROM THE NORTH
AND PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS BEGINNING AROUND
DAYBREAK THURSDAY AT KAEX...WITH CONVECTION MOVING SOUTH IN THE LATE
MORNING TO AFTERNOON.

RUA

PREV DISCUSSION... /ISSUED 319 PM CDT WED JUN 5 2013/

SYNOPSIS...A POORLY DEFINED AREA OF LOW PRESSURE OVER THE CENTRAL
GULF WILL LIKELY BECOME A TROPICAL SYSTEM BEFORE HEADING INTO THE
NORTHEASTERN GULF OVER THE NEXT DAY OR SO. AN EASTERLY FLOW ON THE
NORTHERN EDGE OF THIS CIRCULATION WILL BRING INCREASING MOISTURE
AND THE CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY.

SHORT TERM...CHOSE NOT TO GO WITH THE LIKELY POPS INFERRED ON THE
GFS MOS FOR CENLA ON THURSDAY, OPTING FOR A GOOD CHANCE SINCE MID
LEVEL RIDGING SHOULD PERSIST INTO THE EARLY AFTERNOON. OTHERWISE
MOISTURE AND INSTABILITY ARE FAVORABLE FOR SCATTERED CONVECTION
ONCE CONVECTIVE TEMPS ARE REACHED. STAYED WITH THE TREND OF WARMER
TEMPS TNITE VS BOTH GUIDANCE AND CLIMO DUE TO INCREASING BOUNDARY
LAYER MOISTURE PRODUCING MORE CLOUD COVER AND DEW POINTS EDGING
HIGHER THAN PROGGED THIS AFTERNOON. DID GO WITH MORE SEASONABLE
TEMPS DURING THE DAY ON THURSDAY THANKS TO THE INCREASING MOISTURE
AND CLOUDS.

LONG TERM...A CANDADIAN COLD FRONT WILL RIDE ON AN UPPER TROF ON NORTHWESTERLY
UPPER LEVEL FLOW WITH A PASSAGE LATE THURSDAY. WENT WITH LINGERING
SHOWER CHANCES THURSDAY EVENING DUE TO SHORT WAVE ENERGY AND
PERSISTENT INSTABILITY ALTHOUGH MOISTURE WILL BE DECREASING AS THE
POSSIBLE TROPICAL LOW HEADS INTO NORTHERN FLORIDA. THERE ARE MODEL
DIFFERENCES LATE SUNDAY INTO THE MIDDLE OF NEXT WEEK WHERE I
BLENDED IN WARMER EURO TEMPS. OTHERWISE WE SHOULD BE ON THE DRY
SIDE AS UPPER LEVEL RIDGING SLOWLY BUILDS IN FROM THE WEST WITH
TROFFING ALONG THE EAST COAST.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  88  71  91  69 /  10  40  20  30  20
KBPT  75  90  71  91  68 /  10  30  10  40  20
KAEX  72  86  69  88  65 /  30  50  30  40  10
KLFT  73  88  71  90  69 /  10  30  20  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 5, 4:32 AM CDT, 21 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
432 AM CDT WED JUN 5 2013

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-060945-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
432 AM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AS A GULF OF MEXICO AREA OF LOW PRESSURE MOVES NORTHWARD...WINDS
AND SEAS WILL BE ELEVATED OVER THE SOUTHEAST PORTION OF THE OUTER
COASTAL WATERS BETWEEN WHITE LAKE AND THE LOWER ATCHAFALAYA RIVER
MAINLY 20 TO 60 NM OFFSHORE. WAVE HEIGHTS UP TO 5 FEET WILL BE
POSSIBLE DURING THIS TIMEFRAME DUE TO SWELLS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE LOW PRESSURE SYSTEM IN THE GULF WILL MOVE FURTHER NORTHEAST AND
AWAY FROM OUR SOUTHEAST COASTAL WATERS. EARLY ELEVATED WINDS AND SEAS
ON THURSDAY WILL BEGIN TO SUBSIDE FRIDAY. THE REST OF THE FORECAST PERIOD
WILL GENERALLY BE BACK TO NORMAL CONDITIONS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 6, 2:04 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
204 AM CDT THU JUN 6 2013

LAZ028-060800-
RAPIDES LA-
204 AM CDT THU JUN 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES PARISH UNTIL 300 AM
CDT...

AT 201 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER ALEXANDRIA INTERNATIONAL AIRPORT...NEARLY
STATIONARY.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3123 9260 3139 9261 3139 9243 3124 9242

MM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:50 AM CDTAreal Flood AdvisoryLCHRapides115 min
Jun 6, 2:04 AM CDTSpecial Weather StatementLCHRapides56 min
Jun 6, 3:07 AM CDTSpecial Weather StatementLCHRapides53 min
Jun 6, 8:01 AM CDTSpecial Weather StatementLCHVernon59 min
Jun 6, 12:41 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu34 min
Jun 6, 1:05 PM CDTSpecial Weather StatementLCHLafayette25 min
Jun 6, 1:14 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu, Jefferson Davis31 min
Jun 6, 1:47 PM CDTSpecial Weather StatementLCHAcadia, Lafayette58 min
Jun 6, 2:59 PM CDTSevere Thunderstorm WarningLCHVermilion46 min
Jun 6, 3:25 PM CDTSpecial Marine WarningLCH65 min
Jun 6, 3:25 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu50 min
Jun 6, 6:21 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu54 min
Jun 6, 6:32 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu58 min
Jun 6, 6:56 PM CDTSpecial Marine WarningLCH64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.